Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 137, NWS Jacksonville, FL

August 1, 2002Marion County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 1, 2002, 2:01 PM EDT for Marion County, Florida. It was in force for 97 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2002, 2:01 PM EDT (18:01 UTC)
Expired
Nov 6, 2002, 3:45 AM EST
In force
97 days
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Marion County, FL

The radar

The Jacksonville radar (KJAX), 114 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
775 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

334 
WUUS52 KJAX 011802
SVRJAX
FLC083-011845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
201 PM EDT THU AUG 1 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN NORTHERN FLORIDA

* UNTIL 245 PM EDT

* AT 201 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 10 MILES
  WEST OF SUMMERFIELD...OR ABOUT 12 MILES NORTHWEST OF WILDWOOD...
  MOVING SOUTHEAST AT 5 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 245 PM EDT...
  SUMMERFIELD...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH.

LAT...LON 2908 8224 2892 8233 2879 8206 2899 8195
$$

CAMP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 9:55 AM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 1, 9:55 AM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
955 AM EDT THU AUG 1 2002

AREA SOUNDINGS SHOW PWATS NEAR 2 INCHES AND LIS -8 TO -10. MODIFIED
CAPES AROUND 3500-4500 J/KG. WATER VAPOR AND RUC INDICATE THE MID
LEVEL TROUGH ALONG THE SE U.S. COAST AND SEVERAL SHORTWAVES NEAR THE
APPALACHIANS. WITH THIS ENERGY AND GOOD INSTABILITY LIKELY POPS SEEM
VERY REASONABLE. CURRENT CLOUDINESS OVER THE FORECAST AREA WILL
INHIBIT INITIAL HEATING AND MAY DELAY NUMEROUS SHOWERS AND STORMS.
RADAR SHOWS WDLY SCT LIGHT SHOWER ACTIVITY ROTATING AROUND THE
LOW-MID LEVEL TROUGH...APPEARS SHOWER ACTIVITY IS INCREASING OVER NE
FL. SFC TROUGHING NOTED WELL OFFSHORE NC TO COASTAL NE FL. ZONES
LOOK GOOD AND ONLY CHANGE PLANNED AT THIS TIME IS TOO LOWER TEMPS
SLIGHTLY.

MARINE...NW TO W WINDS OVER THE WATERS. BUOY 41012 HAS 320/10G12 KT
AND SEAS 2 FT. WINDS A LITTLE TRICKY WITH SFC TROUGH SHIFTING SWD.
CURRENT FORECAST LOOKS GOOD AND MAY ONLY TWEAK WINDS FOR THIS AFTN.

.JAX...
.GA...NONE.
.FL...NONE.

SHASHY

In the hours before

Special weather statement, Aug 1, 12:45 PM EDT, 1 hour 16 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-012300-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1245 PM EDT THU AUG 1 2002

...NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...

NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING AND
PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING AND GUSTY WINDS UP TO 40
MPH. RAIN WILL BE HEAVY AT TIMES IN THUNDERSTORM ACTIVITY...CAUSING
PONDING OF WATER ON ROADWAYS AND POSSIBLE FLOODING OF LOW LYING OR
POOR DRAINAGE AREAS.

ISOLATED STRONG TO SEVERE THUNDERSTORMS...WITH WIND GUSTS OVER 50
MPH AND LARGE HAIL ARE ALSO POSSIBLE. WINDS OF THIS INTENSITY ARE
CAPABLE OF UPROOTING SMALL TREES AND OVERTURNING SHEDS AND SMALL
STRUCTURES. ALTHOUGH MOST STORMS WILL BE BELOW SEVERE WEATHER
CRITERIA...SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IN THE EVENT
WARNINGS ARE ISSUED FOR YOUR AREA.

THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP OVER SOUTHEAST GEORGIA
EARLY THIS AFTERNOON AND SPREAD SOUTHWARD INTO NORTHEAST FLORIDA BY
LATE AFTERNOON...AND CONTINUE FOR MUCH OF TONIGHT. STORM MOTION WILL
GENERALLY BE TO THE SOUTHEAST AT 10 TO 15 MPH.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:39 PM EDTSevere Thunderstorm WarningJAXAlachua19 days

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.